Alert archive / Colorado / Red Flag Warnings in 2025

Red Flag Warning 8, NWS Denver/Boulder, CO

March 21, 202513 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 21, 2025, 3:09 PM MDT for 13 counties in Colorado. It took effect at Mar 22, 2025, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2025, 3:09 PM MDT (21:09 UTC)
In effect from
Mar 22, 2025, 12:00 PM MDT
Expired
Mar 22, 2025, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Jefferson County, CO, Larimer County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 46 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.2 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2025-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2025-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

463 
WWUS85 KBOU 212109
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
309 PM MDT Fri Mar 21 2025

COZ238>240-242>244-248-250-251-220515-
/O.UPG.KBOU.FW.A.0006.250322T1800Z-250323T0200Z/
/O.NEW.KBOU.FW.W.0008.250322T1800Z-250323T0200Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-Northeast Weld County-
Central and South Weld County-Morgan County-Logan County-
Sedgwick County-Phillips County-
309 PM MDT Fri Mar 21 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE NORTHEAST 
PLAINS...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 8 PM MDT Saturday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Weather Zones 238, 239, 240, 242, 243, 
  244, 248, 250 and 251.

* TIMING...From noon to 8 PM MDT Saturday.

* WINDS...West 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
976 
WWUS85 KBOU 220910
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
310 AM MDT Sat Mar 22 2025

COZ238>240-242>244-248-250-251-230200-
/O.CON.KBOU.FW.W.0008.250322T1800Z-250323T0200Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-Northeast Weld County-
Central and South Weld County-Morgan County-Logan County-
Sedgwick County-Phillips County-
310 AM MDT Sat Mar 22 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE URBAN
CORRIDOR AND NORTHERN PLAINS...

* AFFECTED AREA...Fire Weather Zones 238, 239, 240, 242, 243, 
  244, 248, 250 and 251.

* TIMING...From noon today to 8 PM MDT this evening.

* WINDS...West 20 to 30 mph with gusts 40 to 50 mph.

* RELATIVE HUMIDITY...13 to 20 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Rodriguez
651 
WWUS85 KBOU 222007
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
207 PM MDT Sat Mar 22 2025

COZ238>240-242>244-248-250-251-230200-
/O.CON.KBOU.FW.W.0008.000000T0000Z-250323T0200Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-Northeast Weld County-
Central and South Weld County-Morgan County-Logan County-
Sedgwick County-Phillips County-
207 PM MDT Sat Mar 22 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE URBAN CORRIDOR AND
NORTHERN PLAINS...

* AFFECTED AREA...Fire Weather Zones 238, 239, 240, 242, 243, 
  244, 248, 250 and 251.

* TIMING...Until 8 PM MDT this evening.

* WINDS...West 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
270 
WWUS85 KBOU 230158
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
758 PM MDT Sat Mar 22 2025

COZ238>240-242>244-248-250-251-230300-
/O.EXP.KBOU.FW.W.0008.000000T0000Z-250323T0200Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-Northeast Weld County-
Central and South Weld County-Morgan County-Logan County-
Sedgwick County-Phillips County-
758 PM MDT Sat Mar 22 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE URBAN CORRIDOR AND NORTHERN 
PLAINS...

Humidity levels have increased and winds have decreased over the
area.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 21, 12:55 PM MDT, 2 hours 14 minutes earlier. Its key messages:

  • Mountain snow will lead to travel impacts late tonight and Saturday with 4-9" of accumulation and localized higher amounts for the higher elevations.
  • Breezy conditions will continue through Monday with locally critical fire weather conditions possible for lower elevations.
  • Dry and progressively warmer next week.
Area forecast discussion, Mar 21, 12:55 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1255 PM MDT Fri Mar 21 2025

.KEY MESSAGES...

- Mountain snow will lead to travel impacts late tonight and
  Saturday with 4-9" of accumulation and localized higher amounts
  for the higher elevations.

- Breezy conditions will continue through Monday with locally
  critical fire weather conditions possible for lower elevations.

- Dry and progressively warmer next week.

&&

.UPDATE...
Issued at 1059 AM MDT Fri Mar 21 2025

It has been a windy morning but with the pressure gradient slowly
weakening this afternoon, winds will slightly weaken. Much of the
area is seeing elevated fire weather conditions but we do not
expect large portions of the area to see critical fire weather
conditions so no highlights were issued for today. The highs were
increased by a degree as they seemed a bit cool.

&&

.SHORT TERM /Through Tonight/...
Issued at 246 AM MDT Fri Mar 21 2025

Forecast for today is on track. Light snow showers in the
mountains will be ending in the next hour or two as the shortwave
of the night moves east. We had a surprising little burst of wind
on the plains with the trough axis, and we should get a little
mountain wave enhancement for a few hours through mid morning.
There shouldn't be much of a high wind threat below timberline,
though the D1 station on Niwot Ridge above 12,000 feet recently
hit 83 mph. Wave prone spots could be running 40 to 60 mph for a
few hours, especially the foothills west of Boulder, but then
settle back to 30-40 mph with the strongest winds limited to above
timberline again.

The clouds will be in and out...some clearing around sunrise, then
a band of high clouds moving across during the late morning into
early afternoon...clearing...then more clouds with the warm
advection ahead of the next shortwave this evening. Low/mid level
moisture will return to the mountains in the middle of the night
when steady orographic snow will begin with a little added QG
forcing from continued warm advection.

All of this was pretty well handled in the going forecast. We
bumped up the wind speeds a little and tried to time the clouds.
Humidities in the northeast corner don't look like they will meet
the Red Flag criteria of 15%, so we dropped the Fire Weather
Watch. It will still be dry and windy, so appropriate caution is
needed.

&&

.LONG TERM /Saturday through Thursday/...
Issued at 246 AM MDT Fri Mar 21 2025

Classic early spring weather will paint the picture for Saturday.
Winter-like conditions will be hanging on in our mountains, where
snowfall will be relatively steady throughout the day. Deeper
moisture in the morning will become shallower by the afternoon,
but strengthening westerly flow impinging on the Rocky Mountains
will sustain healthy orographics into the evening. Travelers
should expect road impacts regardless of the time, with storm-
total snow accumulations mostly in the 4-9" range for the higher
mountain elevations. Hefty winds will also lead to reduced
visibility at times from blowing snow, especially later in the
day.

Meanwhile, the lower elevations will be stuck with breezy and dry
conditions, and milder temperatures owing to the downslope flow. A
number of ingredients are lacking for a full-fledged mountain wave
scenario, but cross-barrier flow near ridgetop will be strong
(approaching 50-60 kts in the afternoon/evening) and shear aloft
weak or minimal, so some downwind spread from brute force alone
can be expected. Gusts between 35-50 mph will become fairly
widespread for the urban corridor and northern plains after
midday, only weakening after an evening frontal passage. Whilst
humidity is unlikely to be as low as previous days, there's at
least 50% probability of values dropping into the upper teens,
which would be enough for locally critical fire weather conditions
to develop given the wind speeds - hence the Fire Weather Watch.
We'll have some elevated moisture around and thus some mid-level
clouds, and even a shot (20-40% chance) of some evening sprinkles
with the front, but that will be the last chance for any
precipitation for quite some time.

Northwest flow aloft will remain moderately strong Sunday into
Monday as we'll be (barely) on the southern periphery of the jet,
so gusty winds will continue for most areas. For the higher
elevations, gusts are likely to exceed 60 mph at times. Minor
post-frontal cooling on Sunday will be shortlived, with highs
climbing to near 70F for much of the lower elevations by Monday.

Long-range ensembles continue to expand a ridge eastward and into
Colorado through the week, which will keep our area dry and
progressively warmer. Temperatures look to peak Thursday, when the
warmest guidance has parts of our plains and I-25 corridor
breaking 80 degrees (although there's still considerable spread).

&&

.AVIATION /18Z TAFS through 18Z Saturday/...
Issued at 1250 PM MDT Fri Mar 21 2025

VFR conditions expected through the TAF period. WNW winds will
continue for most of the afternoon. The speeds may vary at all
terminals from gusts to 30 knots to periods of winds less than 10
knots. Tonight, winds will veer towards drainage.

Saturday will be windier than today. There is high confidence that
strong westerly winds will develop because it will be warm and
sunny and there will be good mixing bringing the winds down. The
most likely gusts will be around 35 knots at DEN and APA and gusts
up to 40 knots will be possible at BJC.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to midnight MDT
Saturday night for COZ031-033-034.

Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ238>240-242>244-248-250-251.

&&

UPDATE...Danielson
SHORT TERM...Gimmestad
LONG TERM...Rodriguez
AVIATION...Danielson
Hazardous weather outlook, Mar 21, 11:05 AM MDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1105 AM MDT Fri Mar 21 2025

COZ030>051-221715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1105 AM MDT Fri Mar 21 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Wind gusts of 25 to 40 mph will be common today over the
mountains and at lower elevations north of Interstate 70. This
will create elevated fire danger in areas without snow cover,
especially on the plains near the northern border. Stronger wind
gusts of up to 60 mph are possible in wind prone areas west of
Boulder this morning. Snow will develop in the mountains around
midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Moderate snow accumulations are expected in the mountains on
Saturday into the evening, with winter driving conditions
expected.

There will be periods of elevated to locally critical fire
weather conditions across the plains from Saturday through
all of next weak as a dry and warm airmass will be in place.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:28 AM MDTFire Weather WatchBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 7 more13 hr

Nearby

Red Flag Warnings in Colorado, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.